MAUDE Adverse Event Report: ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20

ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20
Model Number 25-300
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 10/13/2013
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.This medwatch is not to report a device malfunction, but to report a patient death from a procedure in which an angiodynamics product was used.There was no report of a device malfunction during the procedure.Reference (b)(4).
 
Event or Problem Description
On (b)(6) 2021, an alphavac case took place at (b)(6) hospital.Specifically, it related to an ivc thrombectomy case in which a patient presented with an ivc filter and a caval occlusion below the filter (extended to both iliacs and popiteals).It was noted that the patient was not stable enough to receive angiovac, and instead the alphavac was utilized.The patient was accessed at both popliteals and femorals, and ultimately the alphavac was placed thru a 26f gore dryseal into the right femoral and advanced all the way up to just below the ivc filter's location.At this point the alphavac was not primed, but was pulled to attempt engagement of the thrombus, subsequent to which the cannula/funnel were immersed in the clot and the funnel collapsed (no blood was rushing back into the syringe barrel).Under suction, the alphavac was removed, suction was released, and a small amount of blood and clot came back into the waste line and waste bag.The clot was stuck in the inlet valve and had to be removed via flushing of sterile saline on the back table.The physician proceeded to use a forgarty ballon to try and pull back clot into the gds, and also utilized a clottriever device with little success in clot removal.Alphavac was used a second time, however little clot was removed.Clottriever was then threaded over a wire through the ivc and dragged back - it was at this time that the clottriever dislodged the ivc filter, possibly causing dislodgement of the distal material and ultimately resulting in a pulmonary embolism (pe).Due to the severity of the pe, the patient coded and unfortunately was pronounced deceased.As described, there was no reported malfunction of the alphavac device, and it was concluded that the alphavac usage was unrelated to the patient's death.
 
Additional Manufacturer Narrative
The product associated with the event was not returned for evaluation since there was no report of the alphavac mma gen 3 device malfunctioning during the procedure.As the device functioned as intended, it was discarded by the end user post procedure.The customer's reported complaint description cannot be confirmed due to the nature of this patient serious adverse event; there were no reports of alphavac mma gen 3 device malfunction during the procedure.It was concluded that the alphavac usage was unrelated to the patient's expiration.The distal embolism/pe was determined to be a result of an adjunct device (clottriever) usage that dislodged the ivc filter/thrombus.The complaint event was reviewed by angiodynamics' medical science liaison and it was confirmed the alphavac did not malfunction and did not contribute to the patient expiration.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the alphavac sample was not returned for evaluation since there was no reported device malfunction during the procedure.Directions for use (dfu, 903648a - mma c20 & c180) is provided with this device and contains the following statements: intended use: the alphavac system is intended to be used with commonly available vascular access tools (e.G., guidewire, vascular introducer, etc.) to facilitate the removal of thrombus, embolus, or clot during minimally invasive percutaneous procedures.Warnings: selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.Precautions: the alphavac system comes packaged as a kit.The alphavac handle should only be used in conjuction with the alphavac cannula.A strict anticoagulation protocol should be followed, and anticoagulation should be carefully monitored during the procedure.Prior to use, confirm that the cannula size is appropriate for the vessel to be accessed and for all instruments, catheters, sheaths and cannula used during the procedure.Adverse events: this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: death, distal embolization of thrombus, pulmonary embolism.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
ALPHAVAC
Common Device Name
ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key12781008
Report Number1319211-2021-00077
Device Sequence Number14982401
Product Code QEZ
UDI-Device IdentifierH787253000
UDI-PublicH787253000
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K211081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Model Number25-300
Device Catalogue Number25300
Device Lot Number410241
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2021
Supplement Date Received by Manufacturer01/07/2022
Initial Report FDA Received Date11/09/2021
Supplement Report FDA Received Date01/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age57 YR
Patient SexMale
Patient RaceBlack Or African American